ECG in Toxicology

OVERVIEW

The ECG is important in the assessment and management of poisoned patients for:

  • screening
  • diagnosis
  • prognosis
  • monitoring progression to guide management and disposition

USE AS A SCREENING TEST

A 12-lead ECG should be performed in all deliberate self-poisoning patients

  •  non-invasive
  • inexpensive
  • readily available
  • identifies occult but potentially lethal cardiac conduction abnormalities

MECHANISMS OF CARDIOTOXICTY AND THEIR MANIFESTATIONS

Fast sodium channel blockade leads to slowed phase 0 of the cardiac action potential

  • Widened QRS
  • Right axis deviation of the terminal QRS
  • Bradycardia (although tachycardia secondary to other factors is more commonly observed)
  • Ventricular tachycardia and ventricular fibrillation

Blockade of potassium efflux during cardiac repolarisation (phase 3)

Na+-K+-ATPase pump blockade by cardiac glycosides

  • Increased automaticity
  • Decreased AV node conduction (1st to 3rd degree heart block)

Calcium channel blockade

  • Sinus bradycardia
  • Decreased AV node conduction (1st to 3rd degree heart block)
  • Intraventricular conduction defects

Beta-adrenergic receptor blockade

  • Sinus bradycardia
  • Decreased AV node conduction (1st to 3rd degree heart block)

Myocardial ischaemia

  • ST segment depression or elevation
  • Conduction abnormalities

Hyperkalaemia

  • Peaked T waves
  • Conduction abnormalities

Hypocalcaemia (e.g. HF)

  • QT prolongation

Tricyclic antidepressants

A QRS duration >100 ms suggests blockade of cardiac fast sodium channels. In combination with right axis deviation of the terminal QRS, it is virtually pathognomonic (see Figure 2.20.3). Most studies examine ECG changes in TCA intoxication and are small or retrospective. However, the following appear to be associated with major toxicity:

  • QRS >100 ms (2.5 small squares) is associated with seizures
  • QRS >160 ms (4 small squares) is associated with ventricular dysrhythmias
  • Right axis deviation of the terminal QRS as defined by
    • a) Terminal R wave >3 mm in AVR
    • b) R/S ratio >0.7 in AVR.

APPROACH TO THE ECG IN TOXICOLOGY

  • Rate and Rhythm
  • PR interval – is there any degree of heart block?
  • Determine QRS duration in lead II
    • The studies examining QRS duration in tricyclic antidepressant intoxication use manual measurements to measure QRS in limb lead II.
  • Check for Right Axis Deviation of the QRS
    • A large terminal R wave in AVR or increased R/S ratio indicates slow rightward conduction and is characteristic of fast sodium channel blockade.
    • If not pathological, it remains static in appearance and severity throughout the course of the poisoning. Comparison with pre-poisoning ECGs is useful.
  • Determine QT interval
    • Prolonged QT interval predisposes to the development of torsade de pointe, a polymorphic ventricular tachycardia.
    • Torsade des pointes is more likely to occur where there is co-existing bradycardia.
    • The arrhythmogenic risk for drug-induced QT prolongation is accurately predicted by the “QT nomogram” which plots QT versus heart rate
  • Evidence of increased cardiac ectopy or automaticity
  • Evidence of myocardial ischaemia.

SODIUM CHANNEL BLOCKERS

  • Tricyclic antidepressants
    • Amitriptyline, Desipramine, Dothiepin, Imipramine, Nortriptyline
  • Class 1A antidysrhythmic agents
    • Disopyramide, Procainamide, Quinidine
  • Class 1C antidysrhythmic agents
    • Encainide, Flecainide
  • Local anaesthetics
    • Bupivacaine, Cocaine, Ropivacaine
  • Phenothiazines
    • Thioridazine
  • Antimalarials
    • Chloroquine, Hydroxychloroquine,
    • Quinine
  • Amantadine
  • Diltiazem
  • Diphenhydramine
  • Carbamazepine
  • Propoxyphene/dextropropoxyphene
  • Propranolol

POTASSIUM EFFLUX BLOCKERS

  • Antipsychotic agents
    • Amisulpride, Chlorpromazine, Droperidol, Haloperidol, Quetiapine, Olanzapine, Thioridazine
  • Class 1A antidysrhythmic agents
  • Quinidine
  • Disopyramide
  • Procainamide
  • Class 1C antidysrhythmic agents
    • Encainide, Flecainide
  • Class III antidysrhythmic agents
    • Sotalol, Amiodarone
  • Tricyclic antidepressants
    • Amitriptyline, Desipramine, Dothiepin, Imipramine, Nortriptyline
  • Other antidepressants
    • Citalopram, Escitalopram, Bupropion, Moclobemide
  • Antihistamines
    • Diphenhydramine, Astemizole, Loratadine, Terfenadine
  • Antimalarials
    • Chloroquine, Hydroxychloroquine, Quinine
  • Amantadine
  • Macrolides
    • Erythromycin

References and Links

LITFL

Journal articles

  • Boehnert MT, Lovejoy FH. Value of the QRS duration verus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. New England Journal of Medicine 1985; 313:474-479. [PMID 4022081]
  • Chan A, Isbister GK, Kirkpatrick CMJ et al. Drug-induced QT prolongation and torsades de pointes: evaluation of a QT nomogram. Quarterly Journal of Medicine 2007:100:609-615. [PMID 17881416]
  • Holstege CP, Eldridge DL, Rowden AK. ECG manifestations: the poisoned patient. Emergency Medicine Clinics of North America 2006; 159-177. [PMID 16308118]
  • Liebelt EL, Francis D, Woolf AD. ECG lead AVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Annals of Emergency Medicine 1995; 26:195-201. [PMID 7618783]
  • Niemann JT, Bessen HA, Rothstein RJ et al. Electrocardiographic criteria for tricyclic antidepressant cardiotoxicity. American Journal of Cardiology 1986; 57:1154-1159. [PMID 3706169]
  • Wolfe TR, Caravati EM, Rollins DE. Terminal 40-ms frontal plane QRS axis as a marker for tricyclic antidepressant overdose. Annals of Emergency Medicine 1989; 18:348-351. [PMID 2650587]
  • Yates C, Manini AF. Utility of the electrocardiogram in drug overdose and poisoning: theoretical considerations and clinical implications. Curr Cardiol Rev. 2012 May;8(2):137-51. PMC3406273.

CCC 700 6

Critical Care

Compendium

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.